What is a Vitamin overdose?
The condition when a person has increased levels of storage of a particular vitamin is referred to as a vitamin overdose. A vitamin overdose could cause increased toxicity in the patient and has a wide range of symptoms and effects depending on the type of vitamin. Vitamin overdose is caused by increasing supplement levels in the subject.
What are the effects of a Vitamin overdose?
There are namely two major types of vitamins, fat-soluble and water-soluble vitamins. It is a fact that it is the fat-soluble vitamins that are dangerous and could cause serious problems for a person who has ingested high doses of vitamins. Fat-soluble vitamins are mainly vitamin A and D which when ingested can get stored in the body and could increase the toxicity level of the body.
High levels of fat-soluble vitamins are manifested by nausea, diarrhea, rashes and rapid breathing. Increased levels of vitamin A can cause an increased risk of brittle bones, blurred vision, nausea and frontal headaches. The other fat-soluble vitamin is Vitamin D and overdoses of this vitamin can cause muscle weakness. Other symptoms of vitamin D overdose includes nausea, headaches, loss of appetites and overdose during pregnancy can increase the chances of mental retardation in the yet to be born child.
How to treat a vitamin overdose?
It is a very dangerous condition to deal with so it is better to handle the situation with tact. It is advisable to reduce the dosage that has been consumed everyday gradually so that the level of toxicity in the body reduces and not all of a sudden. It is important to consult a doctor on all vitamin related problems to get suitable advice and dosage.
Generally vitamin supplements are not required as they are found in abundance in our diets but in some cases especially athletes there is a requirement for vitamin supplements. Some athletes do have the tendency to increase their supplement ratio and could cause toxicity in the person. So always consult a doctor to be able to effectively use vitamin supplements in your diet.